What you need to know about contaminated eye drops
In February, the U.S. Food and Drug Administration warned consumers and health care providers against using over-the-counter “artificial tears” from the brands EzriCare and Delsam Pharma because of possible bacterial contamination.
In March, the U.S. Centers for Disease Control and Prevention identified 68 patients in 16 states with infections caused by a rare, extremely drug-resistant strain of bacteria associated with these eye drops. Three people died, four people had to have an eye surgically removed and eight others experienced vision loss due to infection with pseudomonas aeruginosa.
Global Pharma Healthcare, which manufactures EzriCare and Delsam Pharma Artificial Tears, is recalling the products along with an eye ointment by Delsam Pharma.
Use of over-the-counter eye drops is incredibly common, with about a third of all Americans using eye drops or eye wash in 2020, according to research by statista.com. We asked UCLA Health ophthalmologist Kevin M. Miller, MD, to address concerns around contaminated artificial tears drops.
His first word of advice? If you have eye drops from EzriCare or Delsam Pharma, do not use them and throw them away.
Artificial tears from other manufacturers are generally safe, he says, as there are no other recalls of such products.
“I don’t think people have to give up artificial tears now,” says Dr. Miller, who is also the Kolokotrones Chair in Ophthalmology at the David Geffen School of Medicine at UCLA.
He notes that people who use multiple eye medications may not initially realize which drops are causing a problem. Most people turn to artificial tears to soothe their eyes after using medication drops, which can sting, he says.
So it’s important to be aware of symptoms that could be caused by contaminated eye drops.
“Most people would know within a day or two that there’s something wrong, especially if their eyes are stinging or burning,” Dr. Miller says. “There may be itching or redness as later findings. As you get further into the infection, the vision can become blurry and a discharge usually develops — a watery, yellowish or greenish discharge — and the eyelashes may start crusting.”
If any of these symptoms arise, stop using the product and contact your doctor.
He adds that another eye medication — brimonidine, used to treat glaucoma — was also recently recalled. These drops are not associated with any infection. Specific lots of the drops are being recalled because some of the bottles have cracked caps.